Page 3 of 3 FirstFirst 123
Results 21 to 25 of 25

Thread: baclofen and psych problems

  1. #21
    Glad to hear he is doing better. Any medication is not for everyone. While baclofen is not for everyone, it has helped many.
    CKF

  2. #22
    Senior Member alan's Avatar
    Join Date
    Jul 2001
    Location
    Baltimore, MD
    Posts
    6,722
    My neurologist thinks baclofen may play a role in my memory issues (along with chronic pain and being 52), so we've cut it down. Going off is likely next.
    Alan

    Proofread carefully to see if you any words out.

  3. #23
    My son developed psych problems when he went on baclofen. The problems developed slowly over a number of years. But his psychiatrist said that his problems where definitely a side-effect from using baclofen. A tough issue for him...psych problems or spasticity. He chose to go off baclofen and deal with the spasticity issue through exercise. But a big caution. The withdrawal he went through weaning off baclofen was a nightmare. It was worth going though it. Go luck to you.

  4. #24
    Super Moderator Sue Pendleton's Avatar
    Join Date
    Jul 2001
    Location
    Wisconsin USA
    Posts
    11,007
    I slowly backed off oral baclofen after about 4 years on it. I was at about 160mg a day. My physiatrist set a very slow course for dosing down so my only problem was increased spacticity so once off the baclofen I started and have stayed on low dose diazapam ever since. No psych problems that I remember with it. I know my German neuro said to not go further than about 40 mg or it would mask recovery. It took another decade for several American doctors to start suggesting the same.
    I did have an acid like experience from 1 dose of Elavil I was given for neurogenic pain. Never taking anything like that ever again. That's me though. I know that many drugs and I don't get along well and sometimes it's a matter of short term discomfort to get rid of whatever versus long term use for management. For long term I'll take discomfort while trying different meds, exercises, modalities for pain, etc.
    Courage doesn't always roar. Sometimes courage is the quiet voice at the end of the day saying, "I will try again tomorrow."

    Disclaimer: Answers, suggestions, and/or comments do not constitute medical advice expressed or implied and are based solely on my experiences as a SCI patient. Please consult your attending physician for medical advise and treatment. In the event of a medical emergency please call 911.

  5. #25
    Quote Originally Posted by SCI-Nurse View Post
    Baclofen can cause sedation and (rarely) problems with memory, and once you have been on it for a while, sudden withdrawal can cause hallucinations and severe nightmares, but I have seen no research or literature on its impact on personality disorders or other psychiatric disorders. We use it on a regular basis for our clients with depression, bipolar disorders and even schizophrenia. It is actually used in some types of drug and alcohol withdrawal treatment protocols.

    I would think that this is much more likely a coincidence that the psychiatric disorder worsened at the same time that baclofen was started or increased in dosage.

    I will also ask Dr.Young for his input on this question.

    (KLD)
    Hi, I just wanted to share a severe psychiatric side effect of Baclofen. I have been a nurse for 40 years, and am very familiar with watching for med side effects and interactions. I will quote the short report I just made today to the FDA's reporting site, Med Watch, about a severe psychiatric side effect of Baclofen that my sister with incomplete tetraplegia C5-6 had:

    "After being on Baclofen 30 mg, 4x/day for 2 + yrs, for severe spasticity for spinal cord injury, patient began to develop neurotic and aggressive behavior. This progressed to a full psychotic period for several months, a psychiatric hospitalization, and use of several psychiatric meds and testing - none of which helped in the least.. The symptoms were identical to "frontal syndrome" as noted in the literature. After much difficulty convincing the physician to lower the Baclofen dose, the symptoms reduced much, then finally went away with discontinuation of Baclofen. The psychiatric meds were discontinued without ill effect, including no return of mental health symptoms."

    There was a great deal of help from high dose Baclofen for spasticity, but also much harm. The physician could NOT believe it was possible, since he had 'never seen such before', even when presented with the documentation below. My sister presented with every symptom of 'frontal syndrome', however there is no physician diagnoses of that.

    http://www.drugs.com/sfx/baclofen-side-effects.html reports " Psychiatric side effects have been reported including paranoia, mania, euphoria, depression, anxiety, psychosis, hallucinations, paresthesias, hysteria, and personality disorder." Also, "frontal lobe syndrome have been reported rarely. A case of recurrent transient global amnesia has also been reported."

    http://www.patient.co.uk/doctor/Fron...e-syndrome.htm was the most helpful site describing frontal syndrome:
    Changes are often reported by family as "He's not the father I know", but may be difficult to detect in the surgery during normal conversation. May be an indication from events such as previous head injury and divorce or loss of job in a previously stable individual.

    Characteristic features are:

    • Decreased lack of spontaneous activity - the patient feels no desire to do anything and is unable to plan activities, but may have periods of restlessness.
    • Loss of attention - the patient displays a lack of interest and is easily distracted.
    • Memory is normal but the patient cannot be bothered to remember.
    • Loss of abstract thought, eg cannot understand proverbs.
    • Perseveration - a tendency to continue with one form of behaviour when a situation requires it to change.
    • Change of affect - depending on the nature of the damage to the brain, the patient either becomes apathetic and 'flat' or becomes over-exuberant and childish or uninhibited with possibly inappropriate sexual behaviour.Mini Test for Frontal Syndrome

    The mini mental state test does not measure frontal lobe damage properly. The following are more accurate. Demonstrate then observe:

    • Go - no go:
      • Tell the patient to hold up two fingers if you hold up one and vice versa.
      • Give it 10 attempts.
      • Typically, a patient with frontal lobe syndrome (FLS) will copy you (echopraxia).

    • Visual grasp:
    • Hold your hands at the side of the patient's eyes and ask him or her to fix their eyes on your nose.
    • Check lateral vision by wiggling fingers.
    • Tell the patient to move his or her eyes AWAY FROM the hand with wiggling fingers.
    • An FLS patient may not be able to do this if there is damage in the orbital cortex.
    • Ask the patient to say as many different words beginning with 'F' as they are able to in one minute (no proper names).
    • Normally, the patient should be expected to produce at least 8.
    • Perseveration can be shown by asking the patient to perform a series of 3 movements: make a fist, lay the palm on the desk and then place the side of the hand on the desk.
    • Letter fluency:
    • Motor test:

Similar Threads

  1. baclofen and psych problems
    By zevobru in forum Pain
    Replies: 2
    Last Post: 12-07-2011, 10:29 PM
  2. baclofen pump problems now
    By lunasicc42 in forum Care
    Replies: 7
    Last Post: 11-17-2010, 10:19 PM
  3. Baclofen problems
    By Nikki in forum Pain
    Replies: 3
    Last Post: 02-08-2007, 11:31 PM
  4. baclofen dr problems
    By jerry001 in forum Care
    Replies: 3
    Last Post: 01-07-2004, 07:00 PM

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •